Osteoporosis or osteopenia treatments after esophagectomy

Has anyone had any experience with bone mineral disorders such as osteoporosis or severe osteopenia diagnosed after esophegectomy? And does anyone have experience with treatment of these disorders in a post-esophagectomy patient.

I have had two bone density scans, the most recent about two weeks ago. It showed a slight worsening of bone density from previous scan. Doctors think that it is due to malnutrition and surgery, and possibly long term high-dose PPI treatment before the surgery. I was told that my bone density is now that of the average 88 year old male. I am 43 yo Army vet and retired police officer. Bones likely fine before all of the medical issues. Also have major teeth issues post-op and severe unexplained bone pain.

We are holding off on treatment, mainly due to concerns about jaw and bone pain. Will recheck and start treatment if any fractures occur.

Was wondering about any first-hand experience of treatment of bone mineral disorders in this population. Any feedback is appreciated. \w

16 Replies

  • Hi Chris,

    First, thank you for your service. My wife is a former US Secret Service Agent. I am a chiropractor and was diagnosed with Achalasia at age 27. At age 54 I had an esophagectomy. Please see my post.

    I have written a book on Achalasia that is free for download here: tiny.cc/c6tqsx

    Please join my Facebook group: facebook.com/groups/livingw...

    I cover the topic of your question in great detail. The short answer is yes, long term, high dose PPI use is a HUGE risk for bone loss, bone pain and dental problems. I am happy to discuss these issues with you.


    Dr. Steve


  • Thanks for your response. Let me do a little looking at the links. I apologize, but I am not on Facebook.

    Would you mind if I contact you offline (at your email) if I have questions after looking at some of the info? \w

  • Sure, go right ahead.

  • Please let me know what the results of your bone density test and timing relative to esophagectomy, and what treatments for osteopenia or osteoporosis you have either started or considered.

    There is much disagreement regarding the clinical significance of long-term PPI use on bone health. I am most interested in firsthand patient experience in this population, especially for bone mineral disorders due to esophagectomy.

  • Sorry - beginning to panic here a bit! I was 27 when I had my oesophagectomy (now nearly 30) and female, which I know women often have more problems with bones etc than men, should I be worried about this / asking my doctor about this?

  • I wouldn't worry, but it is something to consider. At a minimum, a bone density scan would provide a baseline as comparison later on. As most with dumping are limited with dairy, please consider calcium supplementation.

    I asked the question because there appears to be very little data in our patient population. There are potential links (like high-dose PPI) in other populations, but nothing about some of the special considerations post-esophagectomy. My situation was worsened by the level of malnutrition pre-op due to the end stage achalasia. There are others I'm sure in a similar situation.

  • Hi, Please see my book for more information on this topic. No need to panic as these nutrient deficiencies are correctable with proper nutrition: food and supplements. And you should discuss this with your doctor. Whether or not they are knowledgeable is another question.

  • I have osteoporosis mine is since I had the treatment for breast cancer and oesphageal cancer I have two injections a year and I'm on vitamin D tablets.

  • In addition to bone problems, my teeth got very soft post-op and continue to be an issue. This was a concern for my doc about the injectable treatments for osteoporosis, as there are risks for jaw problems in certain patients.

    How long have you been on the injections, and are you tolerating them well? Thanks.

  • Yes I seem to at the moment, I get pain in my joints but I think that is the Tamoxifen I take the problem is when you take different medication it's hard to work out which one is causing the problem.

  • Hi, i developed osteoporosis at about age 40 due to prolonged use of high dose steroids for an auto-immune disease (60mg prednisolone daily for six months) and have thus been on osteoporosis treatments for around 15 years.

    I was on Didronel, with calcium/vit d tablets and a 14 day period of tablets to stop bones breaking down. The last 2 - 3 years I was on calcium/Vit d tablets and alendronic acid tablets weekly.

    There is a big warning on the alendronic acid tablets...stop taking if you develop difficulty swallowing...so when i got difficulty swallowing, I stopped. I seriously wonder if these alendronic acid tablets caused the OC...I have read articles saying they do, and others denying it. I had none of the atributes of OC sufferers, slim, little alcohol, never smoked, very fit....

    My bone density continues to fall, but I noted that the annual injections warn about irritation to the oesophagus, so I refused them, although i continue to take the calcium/vit d tablets and do percussive exercise.

    Also, my GP advises that after 10 years of osteoporosis treatment it ceases to be effective.

    Quite frankly I would rather risk the worsening osteoporosis in my hip and osteopenia in my spine, than anything else happening to my oesophagus!!

  • Thanks for the info, and hate that you have gone through so much.

    I too have refused the injections for osteoporosis, mainly due to concerns with the jaw and worsening already present bone pain. I also did not want any unintended consequences.

    I haven't seen that bone problems are a prevalent issue in the post-esophagectomy population, so I think it might be more due to other issues than PPI and esophagectomy nutrient absorption issues. For me I think mainly the malnutrition and then the stress of the surgery. For you, steroids certainly can worsen an already bad situation.

    Thanks again.

  • In the seventh year after my Ivor Lewis I had one T vertebra collapse (ventral) as a result of a fall and then shortly after another two T collapsed ventrally during a Hypo seizure.

    Also my previously good teeth went downhill rapidly.

    I was log-rolled in hospital for six weeks for the spine during which time I took Etidronate.I discontinued that immediately when I read of the side effects.

    In the sixteen years since I improved my diet,take multi vitamins and exercised more and have been OK so far.

    I have never encountered a medical professional who was aware of or prepared to admit to this problem in our cohort.

    Clearly a major study is called for.

  • I agree that there is a connection between esophagectomy and osteoporosis. I think the nutritional status before the surgery is a major factor in how things will proceed post-op. I wish now that I had asked my surgeon to place a J-tube pre-op and bulk me up that way for a few weeks before the surgery. I think that would have helped me greatly after the surgery.

    I use several products that have helped my teeth, including special toothpaste and fluoride trays to bath the teeth in fluoride to strengthen them. I wish I could do the same to my bones, but they're a little harder to get to.

    Thanks for the info.

  • Hi chris_usa

    I have always wondered if TNF could be the culprit.

    Have you any thoughts ?

  • Hadn't considered TNF (tumor necrosis factor).

    Let me do some research.

You may also like...